Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Milwaukee, WI

October 29, 2004Jefferson County, Rock County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 29, 2004, 11:56 PM CDT for Jefferson County, Rock County, Walworth County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 11:56 PM CDT (04:56 UTC)
Expired
Oct 30, 2004, 1:00 AM CDT
In force
64 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Jefferson County, WI, Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 13 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 10:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 300456
SVRMKX
WIC055-105-127-300600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 100 AM CDT

* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES WEST OF FORT ATKINSON TO CLINTON...OR ALONG A LINE
  EXTENDING FROM 6 MILES NORTHEAST OF EDGERTON TO 6 MILES EAST OF
  BELOIT...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JEFFERSON...LAKE MILLS AND FORT ATKINSON AROUND 1205 AM CDT
  JOHNSON CREEK...WHITEWATER...WALWORTH AND FONTANA-ON-GENEVA
  LAKE AROUND 1210 AM CDT...
  WILLIAMS BAY AROUND 1215 AM CDT...
  WATERTOWN AROUND 1220 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4320 8900 4249 8898 4250 8831 4285 8831
      4285 8857 4320 8858

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:00 PM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Oct 29, 3:00 PM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT FRI OCT 29 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER THREAT TONIGHT.

IN THE SHORT TERM...ETA/NGM/GFS/RUC PROGS IN VERY GOOD AGREEMENT WITH
DYNAMIC WEATHER SYSTEM MOVING EASTWARD FROM PLAINS. CWA ALREADY WELL
INTO WARM SECTOR SO ATTENTION TURNS TO WEST WHERE CONVECTIVE
INITIATION EXPECTED SOON ALONG COLD FRONT APPROACHING WESTERN
IOWA/MINNESOTA.  LIFTED INDICES APPROACHING -6 IN ADVANCE OF COLD
FRONT WITH INCREASING LOW LEVEL CONVERGENCE AND CAPE VALUES AROUND
2000...AWAITING 30 UNIT VORTICITY OVER CENTRAL PLAINS TO BEGIN
ACTIVITY. SEVERE WEATHER INDICES LEAN TOWARD A HAIL AND HIGH WIND
EVENT OVER CWA. HOWEVER SOME INDICATORS POINT TO TORNADO
POSSIBILITIES FOR WESTERN PARTS OF CWA EARLY TONIGHT WHERE HELICITY
AND EHI VALUES PROGGED TO BE IN FAVORABLE CATEGORY.

EXPECT RAPID EAST NORTHEAST MOVEMENT OF STORMS ONCE CONVECTION GETS
GOING. NONETHELESS HAVE OPTED TO GO DRY EARLY THIS EVENING...AND
EVEN KEEP FAR EASTERN PARTS OF CWA DRY UNTIL AROUND MIDNIGHT.

IN THE LONG TERM...PROGS RAPIDLY MOVE DEEP CONVECTION AWAY FROM CWA
AFTER 12Z SATURDAY. HOWEVER STRONG CYCLONIC CIRCULATION AT ALL LEVELS
WITH COLD AIR ALOFT TO RAPIDLY DEVELOP INSTABILITY SHOWERS OVER CWA
INTO LATE AFTERNOON. WINDY CONDITIONS AND LITTLE UPWARD MOVEMENT OF
DAYTIME TEMPERATURES SEEN AS WELL.

WEATHER TO BECOME QUIET SATURDAY NIGHT AND SUNDAY AS WEAK HIGH
PRESSURE BUILDS INTO REGION.

&&

.MKX...NONE.

ZAJDEL
Hazardous weather outlook, Oct 29, 11:57 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT FRI OCT 29 2004

WIZ046-047-051-052-056>060-062>072-301000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1157 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER SOUTH
CENTRAL WISCONSIN AND A SLIGHT RISK OVER SOUTHEAST WISCONSIN. THE
PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. A STRONG COLD FRONT WILL SWEEP ACROSS THE STATE OF IOWA
TODAY AND PROGRESS ACROSS SOUTHERN WISCONSIN BETWEEN 10 PM AND 4 AM.

UNSEASONABLY WARM...HUMID AND UNSTABLE AIR IS IN PLACE AHEAD OF THE
COLD FRONT. A STRONG JET STREAM WILL INTERACT ACT WITH THE UNSTABLE
AIR AND COLD FRONT TO CREATE A FAVORABLE ENVIRONMENT FOR A SEVERE
SQUALL LINE. WIDESPREAD DAMAGING WINDS...ISOLATED TORNADOES AND
LARGE HAIL ARE THE PRIMARY HAZARDS. PERSONS SHOULD STAY TUNE TO NOAA
WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR UPDATES ON
THIS POTENTIALLY HAZARDOUS SITUATION.

.DAYS TWO THROUGH SEVEN...

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED SATURDAY INTO SATURDAY
NIGHT FOR WINDS UP TO 30 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

GEHRING

In the hours before

Special weather statement, Oct 29, 11:18 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1118 PM CDT FRI OCT 29 2004

WIZ047-051-052-058>060-064>066-070>072-300800-
DODGE-FOND DU LAC-GREEN LAKE-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-
RACINE-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1118 PM CDT FRI OCT 29 2004

...SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 AM CDT FOR GREEN
LAKE...DODGE...FOND DU LAC...WASHINGTON...JEFFERSON...WAUKESHA...
WALWORTH...SHEBOYGAN...OZAUKEE...MILWAUKEE...RACINE...AND KENOSHA
COUNTIES.

A LINE OF STORMS...SOME SEVERE...WILL MOVE ACROSS SOUTHEAST WISCONSIN
THROUGH 300 AM CDT.

DAMAGING WINDS TO 70 MPH...ONE INCH HAIL AND TORRENTIAL RAINS OF ONE
TO TWO INCHES PER HOUR MAY BE EXPECTED.

EISE
Local storm report, Oct 29, 11:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1122 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     BLACK EARTH             43.14N 89.75W
10/29/2004  54 MPH           DANE               WI   MESONET

&&

GD
Local storm report, Oct 29, 11:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1125 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1121 PM     TSTM WND GST     LODI                    43.32N 89.53W
10/29/2004  54 MPH           COLUMBIA           WI   MESONET

&&

GD
Special weather statement, Oct 29, 11:45 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1145 PM CDT FRI OCT 29 2004

WIZ046-056-057-062-063-067>069-300500-
COLUMBIA-DANE-GREEN-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
1145 PM CDT FRI OCT 29 2004

...THE TORNADO WATCH FOR SOUTH CENTRAL WISCONSIN WILL BE ALLOWED TO
EXPIRE AT MIDNIGHT CDT...

THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE AT MIDNIGHT CDT FOR
MARQUETTE...COLUMBIA...DANE...ROCK...GREEN...LAFAYETTE...IOWA AND
SAUK COUNTIES. THIS INCLUDES THE CITIES OF MADISON...JANESVILLE...
BARABOO AND DODGEVILLE.

THE LINE OF STORMS ACROSS DANE AND ROCK COUNTIES WILL MOVE EAST OUT
OF SOUTH CENTRAL WISCONSIN AT MIDNIGHT CDT.

EISE
Special weather statement, Oct 29, 11:53 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1153 PM CDT FRI OCT 29 2004

WIZ047-051-052-058>060-064>066-070>072-300800-
DODGE-FOND DU LAC-GREEN LAKE-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-
RACINE-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1153 PM CDT FRI OCT 29 2004

...SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 AM CDT FOR GREEN
LAKE...DODGE...FOND DU LAC...WASHINGTON...JEFFERSON...WAUKESHA...
WALWORTH...SHEBOYGAN...OZAUKEE...MILWAUKEE...RACINE AND KENOSHA
COUNTIES.

A LINE OF STORMS...SOME WITH DAMAGING WINDS...WILL MOVE RAPIDLY
NORTHEAST AT 50 MPH ACROSS SOUTHEAST WISCONSIN...REACHING THE LAKE
MICHIGAN SHORELINE BY 100 AM CDT.

DAMAGING WINDS TO 70 MPH...ONE INCH HAIL...AND TORRENTIAL RAINS OF
ONE TO TWO INCHES PER HOUR MAY BE EXPECTED.

EISE
Local storm report, Oct 29, 11:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             3 SE ORFORDVILLE        42.60N 89.22W
10/29/2004  0.75 INCH        ROCK               WI   LAW ENFORCEMENT

&&

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:34 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine56 min
Oct 29, 10:47 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette58 min
Oct 29, 11:17 PM CDTSevere Thunderstorm WarningMKXColumbia43 min
Oct 29, 11:22 PM CDTSevere Thunderstorm WarningMKXRock38 min
Oct 29, 11:33 PM CDTSpecial Marine WarningMKX117 min
Oct 29, 11:33 PM CDTSpecial Marine WarningMKX117 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.